Funnel Cloud, Harris
- When
- December 24, 3:05 PM CST
- Where
- Harris County, 4.2 mi SE of Hockley
- Reported by
- Trained Spotter
- Coordinates
- 29.980, -95.810
A trained storm spotter reported a wall cloud and funnel cloud near Highway 290 and Highway 99.
Multiple hail storms occurred Christmas eve into Christmas Day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Multiple hail storms occurred Christmas eve into Christmas Day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Dec 24, 12:11 PM CST, 2 hours 54 minutes earlier.
Area Forecast Discussion National Weather Service Houston/Galveston TX 1211 PM CST Tue Dec 24 2024 ...New AVIATION... .SHORT TERM... (Today through Wednesday Night) Issued at 333 AM CST Tue Dec 24 2024 Key Messages/TL;DR: - Showers and thunderstorms begin to develop this afternoon ahead of and along an approaching cold front. - A few of these storms could become strong to severe this afternoon into early Christmas morning and could lead to minor street flooding. - Lingering rain showers possible through the afternoon on Christmas Day east of I-45. - Low-end chance of patchy fog along the coast tonight into early Christmas morning ahead of the front. - Greater potential for widespread patchy fog Christmas night into Thursday morning. There's really no way to sugarcoat it...the forecast for this afternoon into early Christmas morning could be a bit on the rough side so let's get right into it. An area of surface low pressure continues to move eastward along the Red River dragging a weak frontal boundary through the state today. This is being pushed by a rather potent mid-level shortwave that looks to deepen a tad bit more as it moves into north TX later today. Being in the warm sector of the surface low has allowed for dew points to already reach the low 60s for most of Southeast TX, and they will eventually reach the mid to upper 60s this afternoon. Combine that with an instability axis with modest amounts of CAPE (~1000-1500 J/kg), steep 700-500mb lapse rates (~7.5-8°C/km), favorable jet dynamics (left exit region), and a 25-30 kt LLJ creating bulk shear generally between 30- 35 kt and we have a decently sufficient environment for a few storms to become strong to severe. The main window for this looks to be in the afternoon hours ahead of the front, but also during the overnight/early morning hours along the front itself. 00Z CAMs all depict a similar picture in simulated radar imagery with isolated to scattered thunderstorms developing this afternoon (mainly north of I-10 and traveling northward along the I-45 corridor) followed by a rather robust looking line of showers/storms along the boundary of a weak cold front. Timing the arrival of these storms is still a bit questionable since storms may continue to develop out of ahead of it, but for now a decent time window looks to be 9-11pm in College Station, 1-3am in the Houston metro area, and off the coast around sunrise on Christmas morning. Keep in mind that mesoscale factors could lead to +/- ~1-2 hours of fluctuation in that timing, but the general idea is to expect storms during the evening to early morning hours. Santa may want to adjust his delivery times to before the line of storms push through to avoid experiencing a rough ride...along with anyone else with travel plans tonight. The main hazards in any of the strong to severe storms will be strong winds, locally heavy rainfall, and hail. As a result, both SPC and WPC have outlined all of Southeast TX in a marginal risk for severe weather and excessive rainfall respectively. Rainfall totals will generally range from 1-2" tonight into Christmas morning, but the 00Z HREF LPMM shows the potential for isolated pockets of 3-4+" north of I-10. Minor street flooding cannot be ruled out, especially where storms with high rainfall rates persist for an extended period of time. The bulk of the rainfall will be offshore by sunrise on Christmas morning, but there is some potential for lingering rain showers into the afternoon due to lingering moisture, PVA from the gradually departing shortwave trough, and potentially a lingering frontal boundary. This will be followed by a brief period of ridging aloft on Wednesday night, but there is another mid to upper level trough on the horizon...you can read more about that in the long term discussion. There's a few more things to discuss outside of the storms: fog and temperatures! There'll be a couple of windows for patchy fog with the first one being along the coast tonight/early Christmas morning ahead of the front. Don't worry about Santa though, that's why he has Rudolph on his team! The other one will be on Christmas night into Thursday morning...and this one could be rather widespread in coverage. We'll have to take a vote on that later to see if we can count that as a white Christmas on a technicality. As far as temperatures go, expect high temperatures today in the 70s (with mid to upper 70s west of I-45) and low temperatures in the upper 50s to low 60s. Christmas Day is a little bit tricky as we could either be in the wake of the front or the front could have stalled/washed out before pushing offshore. For now, we have high temperatures in the mid 60s to low 70s and low temperatures in the low to upper 50s. Be sure to stay weather aware this afternoon through Christmas morning and have multiple ways to receive warnings of any threatening storms. Batiste && .LONG TERM... (Thursday through Monday) Issued at 333 AM CST Tue Dec 24 2024 A warm, muggy airmass looks to remain in place for much of the week and very possibly into early next week. Readings will be 10-20F above seasonable normal for much of the area. The next mid/upper trof should be situated across the TX/OK Panhandles and West Texas Thursday morning. It'll track eastward through the day & night and provide the next chance of showers and storms across the region along/ahead of a decaying frontal boundary. Though northern parts of the CWA could see some briefly drier air filter in late Thurs night & early Fri, this boundary will probably not make it all the way to the coast where scattered shra/tstms will continue. The front should wash out during the day Fri, and the rich moisture will again flow back inland and provide continued chances of rain into Saturday in the WAA regime. Another, less amplified shortwave is forecast to move across the Southern Plains Saturday afternoon-night and hopefully shift the moisture axis further e/se bringing gradually lower rain chances from wnw-to-ese. Individually, these systems don't scream a widespread flash flood risk, however antecedent totals will begin adding up and the potential for some localized issues will need to be monitored with time. When will the next decent front arrive? A quasi-zonal mid/upper flow looks to probably remain in place to round out 2024 which would tend to favor warmer solutions. That said...am crossing fingers that the ECMWF deterministic & AI solutions pan out with an earlier 12/31 fropa. 47 && .AVIATION... (18Z TAF Issuance) Issued at 1202 PM CST Tue Dec 24 2024 MVFR CIGs ongoing for northern terminals with VFR CIGs further south. Light showers popping up across the area this afternoon. Expect coverage to expand as the afternoon progresses. Some cells could become strong to severe later in the day ahead of the main line of storms expected tonight through the overnight hours, which is also projected to produce a few strong to severe storms. Maintained PROB30 wording in for TAFs. Winds ahead of the front will be around 8-12kt out of the SE. Coinciding with the severe threat, CIGs will lower to IFR/MVFR levels overnight from N to S with incoming storms. Gusty winds and hail will be possible with stronger to severe cells. VSBYs are projected to drop overnight into the morning hours, especially in areas with heavier downpour. Some improvement suggested late in the period around 17Z (MVFR with a few sites reaching VFR). && .MARINE... Issued at 333 AM CST Tue Dec 24 2024 Light to moderate onshore flow will prevail for much of the week. However, periods of unsettled weather can be anticipated as a series of disturbances pass through. The first being late tonight and Wednesday morning. A second disturbance Thursday evening into Friday morning may bring another potential for showers and storms. Additional periods of scattered rain can be expected into the weekend. In between rain, patchy sea fog cannot be ruled out. Warmer water temperatures are not exactly ideal for prolonged periods of dense fog, but mariners should anticipate some visibility restrictions at times Thursday into Saturday. 47 && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 75 57 67 54 / 60 80 10 0 Houston (IAH) 74 60 71 59 / 40 80 50 10 Galveston (GLS) 70 61 68 61 / 30 80 60 10 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && SHORT TERM...Batiste LONG TERM....47 AVIATION...Adams MARINE...47
Special Weather Statement National Weather Service Houston/Galveston TX 243 PM CST Tue Dec 24 2024 TXZ213-313-242115- Coastal Harris TX-Inland Harris TX- 243 PM CST Tue Dec 24 2024 ...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HARRIS COUNTY THROUGH 315 PM CST... At 243 PM CST, Doppler radar was tracking a strong thunderstorm over South Park, or over Greater Hobby Area, moving northeast at 10 mph. HAZARD...Pea size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Northwestern Pasadena, Deer Park, South Houston, Galena Park, Jacinto City, Greater Eastwood, Greater Fifth Ward, Greater Hobby Area, Greater Third Ward, Second Ward, Macgregor, Downtown Houston, Astrodome Area, western South Belt / Ellington, Golfcrest / Bellfort / Reveille, South Park, Minnetex, Harrisburg / Manchester, Park Place, and Magnolia Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 2960 9528 2963 9541 2982 9533 2972 9512 TIME...MOT...LOC 2043Z 213DEG 11KT 2965 9532 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH Cady
The Houston radar (KHGX), 90 km away, was scanning. The volume nearest the first event began at 21:05 UTC.
6 hail, 1 funnel cloud. Local standard time, as filed.
A trained storm spotter reported a wall cloud and funnel cloud near Highway 290 and Highway 99.
Hail of 1 inch to 1.25 inches was reported near Cypress, TX. Reports received via social media.
A member of the public reported 1.5 inch hail in southwest Cypress.
KBTX media shared reports of hail in Cooks Point, with photos suggesting hail ranging from 1.5 to 2 inches in size.
KBTX media reported quarter sized hail at FM 2818 and Highway 6.
A member of the public reported 1 inch hail near Tomball.
A video posted on social media showed large hail in Danbury.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, December 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1222031, 1222025, 1222026, 1222027, 1222028, 1222029, 1222030.